Topic Overview

Medicines that damage the ear and cause
hearing loss are known as ototoxic medicines. They are
a common cause of hearing loss, especially in older adults who have to take
medicine on a regular basis. In most cases, hearing loss occurs because the
medicine damages the cochlea in the
inner ear.

Hearing loss caused by an ototoxic medicine tends to
develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and
vertigo. Hearing usually returns to normal after you
stop taking the medicine. But some medicines can cause permanent damage to the
inner ear. This results in permanent hearing loss even if you stop taking the
medicine.

Commonly used medicines that may cause hearing loss
include:

  • Aspirin, when large doses (8 to 12 pills a day)
    are taken.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
  • Certain
    antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and
    neomycin). Hearing-related side effects from these antibiotics are most common
    in people who have kidney disease or who already have ear or hearing
    problems.
  • Loop diuretics used to treat
    high blood pressure and
    heart failure, such as furosemide (Lasix) or bumetanide.
  • Medicines used to treat
    cancer, including cyclophosphamide, cisplatin, and bleomycin.

Hearing-related side effects are more likely when you take
two or more of these medicines at the same time. If you are using more than one
of these medicines, be alert to any new hearing problems. And report hearing
changes to your doctor.

Credits

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP – Emergency Medicine
Specialist Medical Reviewer Charles M. Myer, III, MD – Otolaryngology

Current as ofMay 4, 2017